Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 75, NWS Goodland, KS

June 26, 2002Logan County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2002, 12:51 AM CDT for Logan County, Wallace County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 12:51 AM CDT (05:51 UTC)
Expired
Jun 26, 2002, 1:45 AM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:15 AM CDTHail 0.75Wallace, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 260551
SVRGLD
KSC109-199-260645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1251 AM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 145 AM CDT (1245 AM MDT)

* AT 1251 AM CDT (1151 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM OVER WALLACE...OR ABOUT 10   
  MILES EAST OF SHARON SPRINGS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL SPRINGS AT 130 AM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

&&

LAT...LON 3903 10164 3885 10169 3871 10091 3896 10084

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:25 PM CDT, 10 hours 26 minutes earlier.

Area forecast discussion, Jun 25, 2:25 PM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT TUE JUN 25 2002

TSTM CHANCES...TSTM TIMING AND TEMPERATURES ARE THE FORECAST
CHALLENGES.

TONIGHT...LOW LEVEL UPSLOPE SELY FLOW EXPECTED TO INITIATE TSTMS
ACROSS ERN CO...WHICH THEN WILL PROPAGATE SEWD THIS EVENING. WILL
INCLUDE HIGHEST POPS ACROSS ERN CO ZONES...DECREASING FURTHER EWRD.
STORMS MAY CONTINUE UNTIL AFTER MIDNIGHT SO WILL PUT IN A TIME
DELINEATOR.

WED...LOW LEVEL CONVERGENCE BOUNDARY APPEARS TO SET UP ACROSS THE
SRN HALF OF THE ZONES IN THE AFTERNOON. WILL INCLUDE HIGHEST POPS
ACROSS THE SRN ZONES. HIGHS SHOULD BE BACK INTO THE 90S WITH 850 TEMPS
NEAR 28C.

THU...LOW LEVEL UPSLOPE SELY FLOW SHOULD KEEP TSTMS CONFINED MOSTLY
TO THE ERN CO FTHLLS...BUT STORMS MAY DRIFT EWRD ACROSS THE ERN CO
ZONES SO WILL GO WITH LOW POPS THERE. HIGHS SHOULD BE A FEW DEGREES
WARMER WITH LESS CLOUD COVER.

FRI...NON DESCRIPT UPPER FLOW PREVAILS. SELY LOW LEVEL WINDS SHOULD
KEEP TSTMS NEAR THE CO FRONT RANGE...SO WILL GO WITH A DRY FORECAST.

SAT-TUE...UPPER RIDGING EXPECTED TO KEEP TSTM CHANCES MINIMAL. WITH
NO APPARENT BOUNDARIES AND LIMITED MOISTURE...WILL KEEP THESE DAYS
DRY. MRF MEX GUIDANCE HIGHS LOOK TOO COOL BASED ON MRF PROGGED 850
MB TEMPERATURES.

.GLD...NONE.

RUBIN

In the hours before

Local storm report, Jun 25, 11:15 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT TUE JUN 25 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    13 N GOODLAND             KS   65 MPH TSTM GUST
06/25/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 26, 12:48 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1148 PM MDT TUE JUN 25 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    BENKELMAN                 NE   FLOOD
06/25/02   DUNDY                          STREET FLOODING IN
                                          BENKELMAN...AS WELL AS
                                          ON HIGHWAY 34 EAST AND
                                          WEST OF BENKELMAN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 PM    3 W MC COOK               NE   60 MPH TSTM GUST
06/25/02   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

1040 PM    4 W MC COOK               NE   65 MPH TSTM GUST
06/25/02   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

1055 PM    OBERLIN                   KS   60 MPH TSTM GUST
06/25/02   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:42 PM CDTSevere Thunderstorm WarningGLDCheyenne33 min
Jun 25, 11:13 PM CDTSevere Thunderstorm WarningGLDSherman62 min
Jun 25, 11:20 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Jun 25, 11:44 PM CDTSevere Thunderstorm WarningGLDLogan, Rawlins, Thomas, Wallace61 min
Jun 26, 12:06 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.